Scholion.ai

Monotonic and Insensitive Optimal Policies for Control of Queues with Undiscounted Costs

Shaler Stidham, Jr., Richard R. Weber

Operations Research · 1989 · Volume 37 · Issue 4

DOI: 10.1287/opre.37.4.611

Abstract

We consider the problem of controlling the service and/or arrival rates in queues, with the objective of minimizing the total expected cost to reach state zero. We present a unified, simple method for proving that an optimal policy is monotonic in the number of customers in the system. Applications to average-cost minimization over an infinite horizon are given. Both exponential and nonexponential models are considered; the essential characteristic is a left-skip-free transition structure and a nondecreasing (not necessarily convex) holding-cost function. Some of our results are insensitive to service-time distributions.

Keywords

dynamic programming, semi-Markov: undiscounted costs, infinite horizon, queues, optimization: control of queues with undiscounted costs

Enable JavaScript for citation tools and additional paper interactions.